Alert archive / Nebraska / Red Flag Warnings in 2024

Red Flag Warning 9, NWS North Platte, NE

April 10, 202417 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Apr 10, 2024, 2:20 PM CDT for 17 counties in Nebraska. It took effect at Apr 11, 2024, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2024, 2:20 PM CDT (19:20 UTC)
In effect from
Apr 11, 2024, 12:00 PM CDT
Expired
Apr 11, 2024, 8:00 PM CDT
In force
8 hr
Issued by
NWS North Platte, NE

Counties Blaine County, NE, Boyd County, NE, Brown County, NE, Cherry County, NE, Custer County, NE, Frontier County, NE, Garfield County, NE, Holt County, NE, Hooker County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Rock County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 53 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

440 
WWUS83 KLBF 101920
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
220 PM CDT Wed Apr 10 2024

NEZ206-208-209-219-110900-
/O.UPG.KLBF.FW.A.0006.240411T1700Z-240412T0200Z/
/O.NEW.KLBF.FW.W.0009.240411T1700Z-240412T0100Z/
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Loess Plains-
220 PM CDT Wed Apr 10 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR
LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 206, 208, 
209, AND 219...

The National Weather Service in North Platte has issued a Red
Flag Warning, which is in effect from noon to 8 PM CDT Thursday.
The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Central Nebraska generally along and east of 
  Highway 83. 

* WIND...Gusts 30 to 40 mph from the northwest.

* HUMIDITY...As low as 15 to 20 percent.

* THUNDERSTORMS...Not expected.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
041 
WWUS83 KLBF 110751
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
251 AM CDT Thu Apr 11 2024

NEZ206-208-209-219-120100-
/O.CON.KLBF.FW.W.0009.240411T1700Z-240412T0100Z/
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Loess Plains-
251 AM CDT Thu Apr 11 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER 
ZONES 206, 208, 209, AND 219...

* AFFECTED AREA...Central Nebraska generally along and east of 
  Highway 83. 

* WIND...Northwest winds gusting to 30 to 40 mph.

* HUMIDITY...As low as 15 to 20 percent.

* THUNDERSTORMS...Not expected.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
390 
WWUS83 KLBF 120059
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
759 PM CDT Thu Apr 11 2024


NEZ206-208-209-219-120200-
/O.EXP.KLBF.FW.W.0009.000000T0000Z-240412T0100Z/
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Loess Plains-
759 PM CDT Thu Apr 11 2024

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA...

Weakening winds and rising humidity values will allow the Red Flag
Warning for much of western and north central Nebraska to expire
at 8 PM CDT. Elevated to locally near critical fire weather
conditions are anticipated tomorrow.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Apr 10, 12:45 PM CDT, 1 hour 35 minutes earlier. Its key messages:

  • Becoming windy by this afternoon with widely scattered showers. Windy conditions continue tonight through Thursday.
  • Quite warm with temperatures rising well above seasonal normals by the end of the week and through the weekend. Potential for readings into the 80s Saturday and Sunday.
  • Increasing concern for elevated to near critical fire weather conditions through the weekend.
Area forecast discussion, Apr 10, 12:45 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1245 PM CDT Wed Apr 10 2024

.KEY MESSAGES...

- Becoming windy by this afternoon with widely scattered
  showers. Windy conditions continue tonight through Thursday.

- Quite warm with temperatures rising well above seasonal
  normals by the end of the week and through the weekend.
  Potential for readings into the 80s Saturday and Sunday.

- Increasing concern for elevated to near critical fire weather
  conditions through the weekend.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 405 AM CDT Wed Apr 10 2024

Conditions are quiet across central and western Nebraska early this
morning with just some mid and high clouds overhead. However a
weak cold front will be move through Nebraska this afternoon.
Winds aloft will be increasing and once diurnal heating is able
to mix the boundary layer winds will become quite gusty through
this afternoon with potential for gusts of 25 to 35mph by late
in the day. Low level moisture is quite limited but mid level
moisture and forcing is sufficient to support some isolated to
widely scattered showers across central and western Nebraska
mainly along and west of Hwy 83. Low and mid level lapse rates
are steep and the boundary layer will be deeply mixed, though
instability is lacking with ensemble mean CAPE values generally
at or below 150 J/kg. So while there is only an outside chance
for thunder at 10% or less, any showers that form will have
potential to produce accelerating downdrafts with efficient
downward momentum transfer yielding potential for localized
gusts to 45mph of more. A good surge of wind comes in behind the
front with a short wave tonight, especially along and east of
Hwy 8, with strong gusty winds persisting through Thursday,
especially along and east of Hwy 83.

Temperatures today will vary a good bit west to east across the
region. Highs will range from the middle 50s from the sandhills
into the panhandle to the middle and upper 60s further to the
southeast. A bit cooler behind the front tomorrow with highs
generally in the mid to upper 50s and some lower 60s south of
I-80. Lows will generally be in the 30s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 405 AM CDT Wed Apr 10 2024

Confidence in the forecast through the end of the week and into
the weekend is high as ensemble guidance remains in good
agreement and there has been little change in trends over the
last several days. A ridge will strengthen over the western US,
then move through the Rockies and into the Plains by the weekend.
This will bring us dry conditions with a notable warm-up for
the end of the week and through the weekend. Temperatures aloft
will rise into 90th percentile by Saturday and EFI/SoT guidance
shows a good signal for warmth through the weekend. The end
result will be high temperatures by Friday rising into the 70s
for much of central and western Nebraska, followed by fairly
widespread readings into the 80s for the weekend. It will also
be just a bit breezy with the warm-up as probabilistic guidance
shows 50th percentile gusts of generally 20 to 30 mph. The
combination of temperatures well above normal, dry weather, and
breezy winds will lead to increasing fire concerns with potential
for near critical conditions from the end of the week and through
the weekend.

By Monday a large closed low will move out of the southwestern
US and into the southern Rockies. This will push the warm upper
ridge axis to our east and bring an increasing chance for
showers and thunderstorms from Sunday night and into the first
part of next week. There will be a convective nature to the
precipitation and much will depend on exactly where the center
of the low tracks, though specifics in the track are uncertain
at this time. Expect the forecast regarding precipitation
potential for the first part of next week to change in the days
ahead.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1242 PM CDT Wed Apr 10 2024

VFR conditions are expected through the period. Main aviation
concern will be strong synoptic winds developing this afternoon
and increasing this evening behind a frontal passage. Gusts
around 35 knots are possible this evening through early morning
Thursday.

Secondary concern will be convective showers leading to sporadic
wind gusts. At this time, coverage should remain isolated and
therefore may miss either terminal completely. Will continue to
monitor and amend as necessary. Should a shower impact a
terminal, gusts up to 45 knots cannot be ruled out.

&&

.FIRE WEATHER...
Issued at 405 AM CDT Wed Apr 10 2024

Despite widely scattered showers and minimum humidity values this
afternoon generally at or above 30 percent, there is potential for
near critical fire weather conditions this afternoon primarily driven
by strong gusty winds behind a cold front of 30 to 40 mph by late in
the day.

Strong gusty winds will continue tonight through Thursday and gradually
become more focused east of Hwy 83. Humidity will also be dropping with
minimum values generally 15 to 20 percent, though a bit higher further
to the northwest. With the continued gusty winds and lower humidity,
there is potential for critical fire weather conditions. A Fire Weather
Watch has been issued for Thursday afternoon into Thursday evening for
fire zones 206, 208, 209, and 219, with the highest confidence in critical
conditions being across zones 209 and 219.

There is potential for elevated to near critical fire conditions from
the end of the week and through the weekend. Temperatures will be much
warmer with many locations rising at or above 80F. Humidity will be
a bit drier, especially on Saturday, though winds will be a bit lighter
with afternoon gusts of 20 to 30 mph.

Chances for wetting rainfall start to increase by Sunday night and into
the first part of next week.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for NEZ206-208-209-219.

&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...NMJ
FIRE WEATHER...MBS
Hazardous weather outlook, Apr 10, 12:49 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
1249 PM CDT Wed Apr 10 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-111800-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1249 PM CDT Wed Apr 10 2024 /1149 AM MDT Wed Apr 10 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Isolated showers are possible this afternoon across the Sandhills
into central Nebraska. Sporadic wind gusts near 50 mph are possible
in close proximity to any shower.

Elevated to near-critical fire weather conditions are likely this
afternoon through early evening. This is mostly due to expected
strong winds and low humidity. Northwest winds of 20 to 30 mph will
increase this afternoon with gusts likely 30 to 40 mph through the
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Fire Weather Watch will be in effect Thursday afternoon and evening
generally along and east of Highway 83. Wind gusts of 30 to 40 miles
per hour and humidity levels of 15 to 20 percent likely in the
affected area.

Elevated to near critical fire weather conditions will persist
Thursday through Sunday due to a combination of warming
temperatures, lower relative humidity, and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 2:51 AM CDTFire Weather WatchLBFBlaine, Boyd, Brown, Cherry, Custer, Frontier and 11 more11 hr
Apr 10, 6:07 PM CDTSpecial Weather StatementLBFCuster38 min

Nearby

Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.